Alert archive / Alabama / Flash Flood Warnings in 2014
Flash Flood Warning 18, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Dec 28, 2014, 1:36 AM CST for Jefferson County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 28, 2014, 1:36 AM CST (07:36 UTC)
- Expired
- Dec 28, 2014, 4:30 AM CST
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 46 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 28, 1:39 AM CST | HEAVY RAIN 0 | Ensley, AL | SOME HOMES HAVE BECOME FLOODED IN ENSLEY DUE TO OVERWHELMED DRAINAGE DITCHES. SEVERAL FEET OF WATER WAS REPORTED IN THE BASEMENT OF A HOME ON 3RD AVENUE. |
| Dec 28, 1:45 AM CST | FLASH FLOOD | Birmingham, AL | SEVERAL ROADWAYS HAVE BECOME IMPASSIBLE IN DOWNTOWN BIRMINGHAM...INCLUDING UNIVERSITY AND 8TH AVENUE, AND REPUBLIC STREET. SEVERAL OTHER ROADWAYS ARE BEING BARRACADED BY BIRMINGHAM POLICE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 7.6 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 305 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
453
WGUS54 KBMX 280736
FFWBMX
ALC073-281030-
/O.NEW.KBMX.FF.W.0018.141228T0736Z-141228T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 AM CST SUN DEC 28 2014
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JEFFERSON COUNTY IN ALABAMA...
* UNTIL 430 AM CST
* AT 134 AM CST...AN AREA OF HEAVY RAINFALL CONTINUES ACROSS MUCH OF
JEFFERSON COUNTY WITH DRAINAGE BASINS BECOMING OVERWHELMED DUE TO
THE AMOUNT OF RUNOFF CONTINUING. ALMOST 2 INCHES OF RAINFALL HAVE
BEEN ESTIMATED OVER THE PAST 3 HOURS WIHT AN ADDITIONAL 1 TO 2
INCHES POSSIBLE THROUGH 4AM.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BESSEMER...BIRMINGHAM...FAIRFIELD...FULTONDALE...GARDENDALE...
HOMEWOOD...HOOVER...HUEYTOWN...IRONDALE...LEEDS...MOUNTAIN BROOK...
TRUSSVILLE...VESTAVIA HILLS...ADAMSVILLE...CAHABA HEIGHTS...CENTER
POINT...CHALKVILLE AND CLAY.
STREET FLOODING HAS ALREADY BEEN REPORTED ACROSS THE BIRMINGHAM
METRO AREA...WITH PUBLIC REPORTS OF FLOODED BASEMENTS IN ENSLEY. DUE
TO CONTINUED RUNOFF...SURROUNDING FLASHY CREEKS COULD OVERFLOW THEIR
BANKS SUCH AS VILLAGE CREEK AND FIVE MILE CREEK. ADDITIONAL STREETS
AND ROADWAYS COULD BECOME IMPASSIBLE OVER THE NEXT THREE HOURS AS
RAINFALL CONTINUES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. RAINFALL FROM PERSISTENT RAINBANDS
WILL PRODUCE FLOODING IN LOW LYING AREAS AND ALONG STREETS. MANY
ROADS WILL BE CLOSED DUE TO HIGH WATER AND DRIVING IS NOT RECOMMENDED
DURING THE NEXT SEVERAL HOURS.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA THROUGH 4AM.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3384 8676 3377 8664 3376 8654 3356 8655
3353 8652 3346 8664 3334 8664 3333 8688
3324 8699 3325 8706 3346 8734 3349 8733
3350 8726 3353 8727 3351 8725 3355 8719
3360 8720 3366 8706 3378 8700 3385 8688
$$
561 follow-up statement
396
WGUS74 KBMX 280810
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
210 AM CST SUN DEC 28 2014
ALC073-281030-
/O.CON.KBMX.FF.W.0018.000000T0000Z-141228T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON AL-
210 AM CST SUN DEC 28 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CST FOR
JEFFERSON COUNTY...
AT 200 AM CST...THE PUBLIC AND TRAINED SPOTTERS REPORTED HEAVY
RAINFALL PRODUCING FLASH FLOODING OVER JEFFERSON COUNTY. SEVERAL
ROADWAYS HAVE BECOME IMPASSIBLE IN DOWNTOWN BIRMINGHAM AND
ADDITIONAL ROADWAYS ARE BEING BARRICADED BY BIRMINGHAM POLICE.
VILLAGE CREEK AND FIVE MILE CREEK ARE ALSO APPROACHING FLOOD STAGE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PINSON...KETONA LAKES...CLAY...CHALKVILLE...BIRMINGHAM
AIRPORT...ALTON...WEST JEFFERSON...WARRIOR...TRUSSVILLE...
TRAFFORD...TARRANT...MORRIS...KIMBERLY...GRAYSVILLE...GARDENDALE...
FULTONDALE...FORESTDALE...CENTER POINT...CARDIFF...BROOKSIDE AND
ADAMSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS SITUATION. RAINFALL FROM PERSISTENT RAINBANDS
WILL PRODUCE FLOODING IN LOW LYING AREAS AND ALONG STREETS. MANY
ROADS WILL BE CLOSED DUE TO HIGH WATER AND DRIVING IS NOT RECOMMENDED
DURING THE NEXT SEVERAL HOURS.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA THROUGH 5AM.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3384 8676 3377 8665 3376 8654 3357 8655
3353 8652 3346 8664 3347 8667 3324 8699
3325 8706 3346 8734 3349 8733 3348 8729
3350 8726 3353 8727 3351 8725 3355 8719
3360 8720 3363 8710 3378 8700 3385 8688
$$
56What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 27, 11:53 PM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Dec 27, 11:53 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1153 PM CST SAT DEC 27 2014 .UPDATE... FOR 06Z AVIATION. && .DISCUSSION... HAVE BEEN WATCHING THE WIDESPREAD RAIN ON THE RADAR TONIGHT. GROUND TRUTH HAS DONE JUST THAT...KEEP US GROUNDED AS THE RADAR VALUES FROM BOTH KBMX AND KMXX HAVE BEEN VASTLY OVERESTIMATING THE PRECIPITATION AMOUNTS WITH BOTH THE LEGACY AND DUAL POL ESTIMATES. ASOS REPORTS HAVE BEEN A USEFUL FRIEND TONIGHT. SO ALTHOUGH STEADY AND MODERATE AT TIMES...RAINFALL AMOUNTS HAVE STAYED MANAGEABLE. WITH THAT SAID...WE ARE NOWHERE NEAR BEING DONE YET...SO WATCH IS STILL IN EFFECT. AS FAR AS THE FORECAST...HAVE UPPED THE THUNDER IN THE WEST FROM SLIGHT CHANCE TO CHANCE. ALREADY HAVE CATEGORICAL RAIN CHANCES. WITH HIGHER TEMPS/DEW POINTS IN MISSISSIPPI...HAVE SEEN A LITTLE MORE INSTABILITY FOR THUNDER. SOME OF THIS WARMER/MOISTER AIR IS TRYING TO FILTER INTO THE WEST PART OF ALABAMA WITH MORE TSRA EXPECTED. NOT EXPECTING SEVERE BUT JUST SOME OCCASIONAL THUNDER. AS FOR TEMPERATURES...WE MAY HAVE ALREADY SEEN OUR LOWS OR MAYBE A DEGREE/TWO MORE AT BEST. WILL MOST LIKELY STAY STEADY/SLOWLY RISE OVERNIGHT AS THE BEFORE MENTIONED AIR MASS INFILTRATES...WITH OVERCAST/RAINY CONDITIONS. THERE IS NOT MUCH ROOM FOR COOLING TONIGHT. SO HAVE TWEAKED TEMPERATURES BASED ON CURRENT TRENDS AND EXPECTED POSSIBLES RISES OVERNIGHT. 08/MK && .AVIATION... 06Z TAF DISCUSSION. CIGS HAVE BEEN FLUCTUATING QUITE A BIT OVER THE PAST FEW HOURS BUT ANTICIPATE THEM TO FALL TO IFR BY 09Z OR SO. SOME LIFR CONDITIONS ARE POSSIBLE BUT TOO HARD TO PINPOINT EXACT LOCATIONS. RAIN WILL CONTINUE THRU THE NIGHT WITH SOME EMBEDDED THUNDER. COLD FRONT WILL CROSS THE AREA ON SUNDAY BUT IFR CONDITIONS WITH LIGHT RAIN WILL LIKELY CONTINUE THRU MUCH OF THE DAY. WINDS WILL GRADUALLY SHIFT TO THE W THEN NW BEHIND THE FRONT. 19 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 51 61 45 56 36 / 100 100 80 20 10 ANNISTON 52 65 48 60 40 / 100 100 80 20 10 BIRMINGHAM 52 62 46 57 38 / 100 100 80 10 10 TUSCALOOSA 53 62 45 56 36 / 100 100 80 10 10 CALERA 52 65 47 58 40 / 100 100 80 20 10 AUBURN 48 68 54 63 44 / 100 70 70 30 10 MONTGOMERY 52 72 52 64 43 / 100 80 70 20 10 TROY 50 73 55 65 43 / 100 60 70 30 10 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR THE FOLLOWING COUNTIES: AUTAUGA...BIBB...BLOUNT...CALHOUN...CHAMBERS... CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA...DALLAS...ELMORE... ETOWAH...FAYETTE...GREENE...HALE...JEFFERSON...LAMAR...LEE... LOWNDES...MACON...MARENGO...MARION...MONTGOMERY...PERRY... PICKENS...RANDOLPH...SHELBY...ST. CLAIR...SUMTER...TALLADEGA... TALLAPOOSA...TUSCALOOSA...WALKER...WINSTON. &&
Hazardous weather outlook, Dec 27, 6:07 PM CST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 607 PM CST SAT DEC 27 2014 ALZ011>015-017>050-290015- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 607 PM CST SAT DEC 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. RAIN WILL SPREAD SOUTHWEST TO NORTHEAST ACROSS MUCH OF CENTRAL ALABAMA TONIGHT AND GRADUALLY INCREASE IN INTENSITY. RAINFALL AMOUNTS AROUND 2 INCHES ARE POSSIBLE THROUGH TONIGHT...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THESE RAIN AMOUNTS MAY PRODUCE SOME FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ADDITIONAL RAIN ON SUNDAY AND SUNDAY NIGHT MAY CONTINUE THE THREAT OF FLOODING. AMOUNTS AROUND 1 INCH ARE POSSIBLE THIS PERIOD WITH LOCALLY HIGHER AMOUNTS POSSIBLE. MINOR RIVER FLOODING WILL BECOME POSSIBLE WITH THESE RAIN AMOUNTS...ESPECIALLY BASINS IN WESTERN ALABAMA. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Dec 27, 10:58 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1058 PM CST SAT DEC 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM HEAVY RAIN BIRMINGHAM 33.53N 86.80W
12/27/2014 E0.00 INCH JEFFERSON AL AMATEUR RADIO
SEVERAL ROADS BECOMING IMPASSABLE IN THE METRO AREA DUE
TO WATER COVERING THE ROADWAY. THESE LOCATIONS ARE PRONE
TO FLOODING DUE TO POOR DRAINAGE. WATER DEPTH UNKNOWN.
&&
TGOGGINSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 9:48 PM CST | Areal Flood Advisory | BMX | Lamar | 3 hr |
| Dec 27, 10:21 PM CST | Areal Flood Advisory | BMX | Greene, Sumter | 3 hr |
| Dec 27, 10:33 PM CST | Areal Flood Advisory | BMX | Jefferson, Tuscaloosa | 3 hr |
| Dec 27, 10:50 PM CST | Areal Flood Advisory | BMX | Bibb, Hale, Shelby | 3 hr |
| Dec 27, 11:33 PM CST | Areal Flood Advisory | BMX | St. Clair | 3 hr |
| Dec 27, 11:46 PM CST | Areal Flood Advisory | BMX | Chilton, Perry | 3 hr |
| Dec 27, 11:52 PM CST | Areal Flood Advisory | BMX | Blount | 113 min |
| Dec 28, 12:33 AM CST | Areal Flood Advisory | BMX | Clay, Coosa, Talladega | 3 hr |
| Dec 28, 12:42 AM CST | Flash Flood Warning | BMX | Bibb, Shelby | 3 hr |
| Dec 28, 3:35 AM CST | Areal Flood Warning | BMX | Bibb, Shelby, Talladega | 6 hr |
| Dec 28, 3:45 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo | 5 days |
| Dec 28, 3:47 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 68 hr |
| Dec 28, 3:51 AM CST | Areal Flood Advisory | BMX | Hale, Marengo, Perry | 3 hr |
| Dec 28, 3:54 AM CST | Areal Flood Advisory | BMX | Chilton, Coosa | 3 hr |
| Dec 28, 8:38 AM CST | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 21 hr |
| Dec 28, 8:38 AM CST | River Flood Warning | BMX | Bibb, Dallas, Perry | 47 hr |
| Dec 28, 8:38 AM CST | River Flood Warning | BMX | Dallas, Perry | 4 days |
| Dec 28, 8:38 AM CST | River Flood Warning | BMX | Sumter | 65 hr |
Nearby
Flash Flood Warnings in Alabama, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.